Skip to main content

Stochastic Algorithms for Solving the Dirichlet Boundary Value Problem for Certain Second-Order Elliptic Equations with Discontinuous Coefficients


Stochastic algorithms for solving the Dirichlet boundary value problem for a second-order elliptic equation with coefficients having a discontinuity on a smooth surface are considered. It is assumed that the solution is continuous and its normal derivatives on the opposite sides of the discontinuity surface are consistent. A mean value formula in a ball (or an ellipsoid) is proposed and proved. This formula defines a random walk in the domain and provides statistical estimators (on its trajectories) for finding a Monte Carlo solution of the boundary value problem at the initial point of the walk.

This is a preview of subscription content, access via your institution.


  1. K. K. Sabelfeld, Monte Carlo Methods in Boundary Value Problems (Springer-Verlag, Berlin, 1991).

    Google Scholar 

  2. S. M. Ermakov, V. V. Nekrutkin and A. S. Sipin, Random Processes for Classical Equations of Mathematical Physics (Nauka, Moscow, 1984; Kluwer Academic, Dordrecht, 1989).

  3. S. M. Ermakov and A. S. Sipin, “The ‘walk in hemispheres’ process and its applications to solving boundary value problems”, Vestn. St. Peter. Univ. Ser. 1 Mat. 42 (3), 155–163 (2009).

    MATH  Google Scholar 

  4. P. A. Meyer, Probability and Potentials (Blaisdell, New York, 1966).

    MATH  Google Scholar 

  5. N. A. Simonov, “Monte Carlo methods for solving elliptic equations with boundary conditions containing the normal derivative,” Dokl. Math. 74 (2), 656–659 (2016).

    Article  Google Scholar 

  6. N. A. Simonov, “Random walk-on-spheres algorithms for solving mixed and Neumann boundary-value problems,” Sib. Zh. Vychisl. Mat. 10 (2), 209–220 (2007).

    MATH  Google Scholar 

  7. A. S. Sipin, “On stochastic algorithms for solving boundary-value problems for the Laplace operator,” J. Math. Sci. (NY) 225 (5), 812–817 (2017).

    MathSciNet  Article  Google Scholar 

Download references


The authors are grateful to the reviewer for comments that have helped improve the manuscript.


This work was supported by the Russian Science Foundation, grant no. 19-11-00020.

Author information

Authors and Affiliations


Corresponding authors

Correspondence to A. N. Kuznetsov or A. S. Sipin.

Ethics declarations

The authors declare that they have no conflicts of interest.

Additional information

Translated by I. Ruzanova

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kuznetsov, A.N., Sipin, A.S. Stochastic Algorithms for Solving the Dirichlet Boundary Value Problem for Certain Second-Order Elliptic Equations with Discontinuous Coefficients. Comput. Math. and Math. Phys. 62, 248–253 (2022).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • elliptic operator
  • boundary value problem
  • mean value formula
  • random walk
  • stochastic algorithm
  • unbiased estimator